Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 35, NWS Gaylord, MI

August 9, 2023Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2023, 6:08 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 6:08 PM EDT (22:08 UTC)
Expired
Aug 9, 2023, 7:00 PM EDT
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 139 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KAPX 092208
SVRAPX
MIC033-097-092300-
/O.NEW.KAPX.SV.W.0035.230809T2208Z-230809T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
608 PM EDT Wed Aug 9 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  South central Chippewa County in eastern Michigan...
  Northeastern Mackinac County in eastern Michigan...

* Until 700 PM EDT.

* At 608 PM EDT, a severe thunderstorm was located near Pickford, or 
  21 miles northeast of Mackinac Island, moving east southeast at 30 
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Saint Marys River, Pickford, Detour Village, Stalwart, Goetzville
  and Raber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 8389 4608 8449 4614 8452 4621 8439
      4617 8404 4615 8401 4612 8401 4610 8397
      4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2208Z 281DEG 27KT 4613 8441 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
3 follow-up statements
384 
WWUS53 KAPX 092223
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
623 PM EDT Wed Aug 9 2023

MIC097-092233-
/O.CAN.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Mackinac MI-
623 PM EDT Wed Aug 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACKINAC COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4594 8389 4604 8424 4607 8424 4607 8433
      4613 8435 4617 8428 4615 8404 4610 8397
      4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2223Z 288DEG 26KT 4610 8426 

$$

MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
623 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...

At 623 PM EDT, a severe thunderstorm was located over Stalwart, or 19
miles west of Potagannissing Bay, moving east southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Saint Marys River, Detour Village, Stalwart, Goetzville and Raber. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 8389 4604 8424 4607 8424 4607 8433
      4613 8435 4617 8428 4615 8404 4610 8397
      4606 8396 4606 8393 4597 8388
TIME...MOT...LOC 2223Z 288DEG 26KT 4610 8426 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
800 
WWUS53 KAPX 092235
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
635 PM EDT Wed Aug 9 2023

MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
635 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...

At 635 PM EDT, a severe thunderstorm was located over Goetzville, or
13 miles west of Potagannissing Bay, moving east southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Saint Marys River, Detour Village, Goetzville and Raber. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 8389 4603 8420 4607 8424 4610 8423
      4612 8418 4610 8397 4606 8396 4606 8393
      4597 8388
TIME...MOT...LOC 2235Z 288DEG 27KT 4607 8414 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
216 
WWUS53 KAPX 092246
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
646 PM EDT Wed Aug 9 2023

MIC033-092300-
/O.CON.KAPX.SV.W.0035.000000T0000Z-230809T2300Z/
Chippewa MI-
646 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHIPPEWA COUNTY...

At 646 PM EDT, a severe thunderstorm was located near Goetzville, or
7 miles west of Potagannissing Bay, moving east southeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Saint Marys River, Goetzville and Detour Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 8389 4602 8409 4604 8412 4607 8411
      4610 8405 4608 8398 4606 8396 4606 8393
      4597 8388
TIME...MOT...LOC 2246Z 286DEG 29KT 4605 8401 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:54 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 3:54 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
354 PM EDT Wed Aug 9 2023

.NEAR TERM...(Through Tonight)
Issued at 349 PM EDT Wed Aug 9 2023

...Scattered Thunderstorms Today - Tonight...

High Impact Weather Potential: Scattered thunderstorms are expected
across parts of northern Michigan this afternoon and tonight.
Isolated severe storms are possible.

Pattern Synopsis:

A closed upper-low will continue to pivot across Ontario tonight as
the associated wave overspreads much of the Great Lakes. Favorable
forcing generated aloft will support a cyclone that will trek across
Hudson Bay and into Quebec by the end of the period. An attendant
cold front currently draped from eastern upper back into Wisconsin
will gradually work south across the forecast area tonight.

Forecast Details:

The main focus through tonight will be strong to severe thunderstorm
chances into this evening, and then additional storm chances
tonight. The current severe-warned cluster of storms over the far
eastern U.P. will continue to move over the St. Marys River and into
Canada over the next half hour. Additional strong storms may form
along the aforementioned cold front over the next hour or two,
potentially aided further by differential heating just to the north
of high cloud spanning the Straits. As mentioned at the morning
update, a strip of 500-1,000 J/KG MLCAPE appears to have set up
ahead of the front across eastern upper and northwest lower Michigan
-- providing ample support for any additional storms during peak
heating. Effective bulk shear/0-6km bulk shear values near 40kts
have already proven to support strong/severe thunderstorms.
Agitated cu across northern lower will also likely evolve into
additional showers and storms, but current confidence is that much
less instability and weaker shear will preclude severe thunderstorm
development south of the bridge at this time.

Current activity is expected to wane this evening as diurnal heating
winds down with additional chances coming later in the evening and
overnight, moving from west to east across northern Michigan with
time. Severe storm chances overnight appear less likely, but cannot
be ruled out given at least some favorable buoyancy and shear will
remain in place. Otherwise, low temperatures look to dip into the
upper 50s and low 60s late tonight/early Thursday morning.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 349 PM EDT Wed Aug 9 2023

...Increasing Rain Chances Friday into Saturday...

High Impact Weather...Thunderstorms with gusty winds and
heavy downpours possible later Friday into Friday night.

The upper level trough and associated surface cold front are slow to
clear the region Thursday. The front itself is expected to slide off
to our southeast in the morning but troughing will likely linger
into the afternoon. Can not rule out a few instability showers (and
perhaps a thunderstorm), mainly across northeast lower. Otherwise, a
drying/clearing trend is expected Thursday which is expected to hold
into the first half of Friday as short wave ridging builds in from
the west. In addition, it will be a bit breezy Thursday with
northwest winds gusting to 20-25 mph in the afternoon. Meanwhile, a
short wave evident on water vapor imagery across the Pacific
Northwest along the Washington/Oregon coast is expected to track
eastward over the next couple of days reaching northern Michigan
late Friday into Saturday. At this point the track appears to be
just to our north which would increase moisture/humidity bringing
decent chances (likely to categorical pops) for showers and
thunderstorms Friday afternoon into Friday night perhaps lingering
into the day Saturday (chance pops). A few stronger thunderstorms
are possible late Friday into Friday evening due to strong winds
aloft (0-6 km bulk shear 40-45 knots). However, better instability
appears to remain to our south which would result in a limited
severe weather threat across northern Michigan. Precipitable water
values rebound to between 1.25 and 1.50 inches so heavy downpours
are possible late Friday into Friday night. Highs through the period
are expected to be mainly in the 70s. Light winds and mostly clear
skies should lead to excellent radiational cooling conditions
Thursday night resulting in lows in the 40s to low 50s. Muggy and
milder Friday night with lows back in the mid 50s to low 60s.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 349 PM EDT Wed Aug 9 2023

...Unsettled at Times...

General troughing is still expected during the long term portion of
the forecast. However, it may not be quite as unsettled or as cool
as guidance had suggested yesterday. The best chances for showers
and possible thunderstorms appears to be Sunday night through Monday
evening with lower rain chances in between. Temperatures overall are
forecast to be within a few degrees of normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 158 PM EDT Wed Aug 9 2023

Primary aviation concern is multiple chances for showers and storms
across various northern Michigan TAF sites through tonight.
Scattered showers and a few storms have already formed across
portions of the eastern U.P. and far northeast lower. Expansion in
this coverage is expected over the next few hours, and any activity
should wane rapidly heading into this evening as diurnal heating
ceases. Additional rain/thunder chances return tonight into early
Thursday morning. Otherwise, winds look to go calm tonight before
strengthening out of the northwest on Thursday. Aside from temporary
reductions in VSBY and lowered CIGs associated with precip, VFR
conditions are anticipated through much of the issuance period.

&&

.MARINE...
Issued at 349 PM EDT Wed Aug 9 2023

While some gusty winds over the northern Great Lakes nearshore
waters will continue into this evening, winds and waves are expected
to remain below advisory criteria through tonight. Winds will weaken
overnight before strengthening primarily out of the northwest again
on Thursday. Small craft gusts will be possible over Whitefish Bay,
St. Marys River, and northern Lake Huron Thursday afternoon.
Otherwise, showers and storms are expected to impact the nearshore
waters at differing times through tonight before chances diminish
Thursday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...DJC
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...DJC
MARINE...DJC
Hazardous weather outlook, Aug 9, 3:57 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
357 PM EDT Wed Aug 9 2023

MIZ016>018-020>036-041-042-086>088-095>099-102000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
357 PM EDT Wed Aug 9 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected at times across northern
Michigan through tonight. Isolated severe thunderstorms will be
possible. The main hazards with any strong storms will be large
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for thunderstorms return at times late this
week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-102000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
357 PM EDT Wed Aug 9 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected at times across the northern
Great Lakes nearshore waters through tonight. Isolated severe
thunderstorms will be possible. The main hazards with any strong
storms will be large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for thunderstorms return at times late this
week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 9, 3:06 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Wed Aug 9 2023

MIZ086-087-091945-
Western Chippewa MI-Central Chippewa MI-
306 PM EDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of central Chippewa
County through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimley State Park, or 7 miles southeast of Point Iroquois, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter,
Brimley, Brimley State Park, Donaldson, Barbeau, Sugar Island and
McCarron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4653 8413 4651 8411 4641 8415 4632 8411
      4626 8411 4625 8421 4626 8459 4630 8476
      4647 8461 4648 8457 4646 8455 4645 8447
      4649 8443 4651 8436 4649 8427 4653 8421
TIME...MOT...LOC 1906Z 271DEG 36KT 4638 8450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Cornish
Local storm report, Aug 9, 4:43 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
443 PM EDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             4 E Mccarron            46.32N 84.19W
08/09/2023  M1.50 inch       Chippewa           MI   Public

            Report via social media. Pictures of
            measured 1.5 inch hailstones on far north
            side of Neebish Island. Time estimated via
            radar.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:56 PM EDTSpecial Marine WarningAPX34 min
Aug 9, 3:06 PM EDTSpecial Weather StatementAPXChippewa39 min
Aug 9, 3:18 PM EDTSevere Thunderstorm WarningAPXChippewa42 min
Aug 9, 3:29 PM EDTSpecial Marine WarningAPX31 min
Aug 9, 4:55 PM EDTSpecial Marine WarningAPX50 min
Aug 9, 6:27 PM EDTSpecial Marine WarningAPX50 min
Aug 9, 7:55 PM EDTSpecial Marine WarningAPX35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.